Volume 17, issue 4 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Untwisting information from Heegaard Floer homology

Kenan Ince

Algebraic & Geometric Topology 17 (2017) 2283–2306
Abstract

The unknotting number of a knot is the minimum number of crossings one must change to turn that knot into the unknot. We work with a generalization of the unknotting number due to Mathieu–Domergue, which we call the untwisting number. The p–untwisting number is the minimum number (over all diagrams of a knot) of full twists on at most 2p strands of a knot, with half of the strands oriented in each direction, necessary to transform that knot into the unknot. In previous work, we showed that the unknotting and untwisting numbers can be arbitrarily different. In this paper, we show that a common route for obstructing low unknotting number, the Montesinos trick, does not generalize to the untwisting number. However, we use a different approach to get conditions on the Heegaard Floer correction terms of the branched double cover of a knot with untwisting number one. This allows us to obstruct several 10– and 11–crossing knots from being unknotted by a single positive or negative twist. We also use the Ozsváth–Szabó τ invariant and the Rasmussen s invariant to differentiate between the p– and q–untwisting numbers for certain p,q > 1.

Keywords
unknotting number, Montesinos trick, untwisting number, d-invariant, Heegaard Floer correction terms, branched cover
Mathematical Subject Classification 2010
Primary: 57M25, 57M27
Secondary: 57R58
References
Publication
Received: 20 April 2016
Revised: 7 November 2016
Accepted: 17 November 2016
Published: 3 August 2017
Authors
Kenan Ince
Department of Mathematics
Westminster College
1840 South 1300 East
Salt Lake City, UT 84105
United States